Synthetic cannabinoids fall into a category of drugs called new psychoactive substances, which are unregulated mind-altering substances that are newly available on the market and meant to cause the same effects as illegal drugs, according to IDPH.
Most of those affected were in the Chicago area, but health officials warned the contaminated products could also be present elsewhere across the state, said department spokeswoman Melaney Arnold. Synthetic cannabinoids are actually part of a group of drugs called new psychoactive substances (NPS) and are capable of affecting the brain much more powerfully than natural marijuana.
All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose, or bleeding gums, IDPH said. "Very severe bleeding that's prompting them to go to the emergency room".
Health officials urge those who have purchased synthetic cannabinoid products within the past month - whether it was from a convenience store or a dealer - to not use the product. Cannabinoids are sometimes sprayed on plant material for smoking, or are sold as liquids to be vaporized and inhaled in e-cigarettes and other devices, the health department's warning said. Because health officials don't know the exact makeup of the products, it's unclear what's causing the bleeding, she added.
"Synthetic cannabinoids contain hundreds of chemicals, and it is hard to know what's in them or how people will react to the ingredients", said State Health Commissioner Kris Box, MD, FACOG.
If a person was hospitalized, they could get Vitamin K through an IV, which would work faster on the body, Lank said. They are mind-altering chemicals made up of hundreds of elements that aim to emulate the effect of true marijuana. "It is hard to know what's in them or what your reaction to them will be". "If you have purchased this product, do not use it".
A Centers for Disease Control and Prevention study found there's also an association between teens who use synthetic pot and a heightened risk for violent behavior, risky sex and abuse of other drugs.
Anyone who has a reaction to synthetic cannabinoids should call 911 or have someone take them to the emergency department immediately.